JS is an 89 year old male with a history of insomnia, depression, BPH, rheumatoid arthritis, constipation, nausea, frequent falls, and Parkinson’s disorder. His current medications include:
- Zolpidem 10 mg HS
- Mirtazapine 7.5 mg HS
- Finasteride 5 mg daily
- Methotrexate 15 mg weekly
- Naproxen as needed
- Oxybutynin 5 mg daily
- Metoclopramide 10 mg three times daily
- Vitamin D 2,000 units daily
- Sinemet 25/100 four times daily
I’m going to add a few thoughts and lean on you all to pose other questions and comments!
- Falls are really tough in elderly patients. Parkinson’s is a huge problem when it comes to causing falls. With that stated, medication related, I would definitely have to look at the zolpidem use, metoclopramide (remember that metoclopramide can exacerbate Parkinson’s), and the oxybutynin. Reassessing if these are effective would be of high importance for me, and if they don’t seem to be doing much, hopefully we could potentially taper off one or more.
- Sinemet can cause nausea and the naproxen could contribute to GI upset, so I would like to assess that a little further. An inquiry into possible medical related causes of the nausea would be appropriate as well.
- Don’t overlook the methotrexate without folic acid as I have seen this a handful of times in my practice!
OVER 3.000 healthcare professionals have signed up for FREE to my 30 medication mistakes PDF – It is a list of 30 real world problems I see in my everyday practice as a clinical pharmacist!
Very informative. Thank you
What is the doctor’s rationale for prescribing Metoclopramide? Do they know Metoclopramide is a dopamine antagonist? Why do they have him on zolpidem, being 89 years old and frequently falling?
Why is he on oxybutynin? Wouldn’t the anticholonergic affects worsen his BPH and constipation?
Good post. It Folic Acid 1 mg daily also highly recommended when taking Phenytoin daily? Thanks.